Akathisia? I don’t even knowah!

Yesterday, I wrote about having found a term that seemed to describe my experience since increasing my dose of Reglan to 40 mg/day.  The term was “akathisia”.  I was nervous about calling my GI doc and my neurologist.

The GI call.  Went about how I thought it would.  She blew off that this continuing effect could be due to the Reglan.  I suppose that some of this is ignorance due to the fact that the articles about these effects of D2 antagonists (Reglan among them) do not appear in GI-specific journals so much as neuro, psych, and pharmacology publications.  You’d think a really good gastroenterologist would be on top of that, about a drug that has a black box warning and which she prescribes and increases rather often.  But see, there’s the rub.  A REALLY GOOD gastroenterologist, and while this doc I see is listed as a top motility specialist, I have not found her to be a really good doctor.  She worked me up, dx’ed me, but all along the way she kept forgetting what my main complaints were (to the detriment of my care sometimes, e.g. prescribing nortriptyline to “desensitize” my gut for pain and nausea, which sounded like a swell idea for someone with chronic diarrhea, except that I had told her that the chronic diarrhea I’d had for years changed nearly overnight several months prior into chronic constipation.  I didn’t tell her this just once, I mean constipation was a major topic of our discussions and appointments for MONTHS.  And yet she prescribed a constipating med, and was surprised when I ended up impacted and syncopal on my bathroom floor, and eventually in the ER).

She forgets dosages.  She cancels appointments only to reschedule them months later.  She runs so late for her appointments that you can’t plan to do anything else the entire day, and her office will not be up front about it and give you an honest estimate of how late she is.  You call and ask and they always say she’s on time, even when she’s not.  My last appointment with her was her second appointment of the day.  She was over two hours late.  She was not with the first patient for two hours.  She was late getting in.

So the GI call back last night left me in a bad mood.  I woke up feeling despondent, the old Deep Dark Despair, on top of the agitated anxious racing negative thoughts that are happening right now.  Not a good combo.  Took an Ativan.  The DDD is because if this doesn’t go away with SSRIs and Ativan, what then?  Is throwing an SSRI at it even the right thing to do?  And how can I trust my continuing care and management of my sometimes tricky gut to someone who is just so either checked out or in denial?  It leaves me feeling abandoned and scared.

But then a miracle happened. A young man called, (Dr. F) saying he was the covering for my neurologist (Dr. H).  So what’s going on? he asked.  I rambled.  I apologized for rambling.  I explained that I saw Dr. H only recently for autonomic issues secondary to Ehlers Danlos, and one of those issues is slow gastric emptying, and I’m on Reglan for that.  And that in late March my GI doctor increased the Reglan to 10 mg 4x/day (how much were you taking?  10 mg 2x) and that slowly over the months after I started getting these restless, agitated feelings, feeling what I guess was anxiety, but also with some leg restlessness that I thought was just a magnesium deficiency, then about three weeks ago it just sort of blew up and I started having this all the time, intensely.  I started to go on, and he interrupted me.  “Well I can tell you that sounds like something that can happen from Reglan and those medications that affect dopamine, we call it AKATHISIA.” he even spelled it for me.  He went on to say it is primarily considered a movement disorder but that it can come with emotional feelings or restlessness, agitation, anxiety, and depression.  I told him I had stopped the med but it was continuing.  He said “typically, it takes a few weeks to a month to clear up” but that if it continued, I can make an appointment with their clinic.  He then went over my med list, stopping at the Zoloft and said “how long have you been on that?”  Just about a week, I said.  “It can trigger or worsen akathisia, I’d consider stopping it for now, at least until this clears up.”

If I could have reached through the phone and hugged him, I would have.  “Um, I’m happy to try to convey this to my psychiatrist who prescribed that, but I know that sometimes its better if communications like this are directly between providers, is there any way I can put you in touch with him to discuss that?”  He said sure, gave me his email address and said that my psychiatrist can email him to set up a time to talk (no private info over email).

I’m also going to call next week and see if there is a note on the phone call that can be sent to my primary and GI doctors.

And I think I should send this guy flowers or something.

Advertisements
Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: